Alert archive / South Carolina / River Flood Advisories in 2017

River Flood Advisory 2, NWS Columbia, SC

May 24, 2017Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this river flood advisory at May 24, 2017, 5:40 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 48 hr.

The area

The outline as issued.

The facts

Issued
May 24, 2017, 5:40 PM EDT (21:40 UTC)
Expired
May 26, 2017, 5:38 PM EDT
In force
48 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 8 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Congaree River at Columbia (COLS1).

Action stage
10 ft
Minor stage
19 ft
Moderate stage
24 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02169500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

437 
WGUS82 KCAE 242140
FLSCAE
Flood Advisory
National Weather Service Columbia Sc
540 PM EDT Wed May 24 2017

...The National Weather Service in Columbia has issued a Flood 
Advisory for the Congaree River...

  Congaree River At Columbia affecting Lexington and Richland 
  Counties

.Rainfall from recent thunderstorms along with increased discharges
from upstream dams are causing Congaree River levels to rise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Advisory means that nuisance flooding may occur nearest the 
river when the level is below the official flood stage.

&&

SCC063-079-252140-
/O.NEW.KCAE.FL.Y.0002.170524T2140Z-170526T2138Z/
/COLS1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
540 PM EDT Wed May 24 2017

The National Weather Service in Columbia has issued a
* Flood Advisory for
  The Congaree River At Columbia.
* until Friday afternoon.
* At  5 PM Wednesday the stage was 8.5 feet.
* Flood stage is 19.0 feet.
* Advisory stage is 10.0 feet.
* At 10.0 feet...Flooding occurs in flood prone areas near and 
  downstream from Columbia. Flooding also occurs on parts of the 
  Cayce and West Columbia river walk.

&&
 
LAT...LON 3404 8106 3396 8100 3394 8106 3401 8111

$$
5 follow-up statements
521 
WGUS82 KCAE 250218
FLSCAE
Flood Advisory
National Weather Service Columbia Sc
1018 PM EDT Wed May 24 2017

...The Flood Advisory continues for the Congaree River at Columbia...

.Heavy rain and reservoir releases will bring rising stages 
along the Congaree River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Advisory means that nuisance flooding may occur nearest the 
river when the level is below the official flood stage.

&&

SCC063-079-260218-
/O.CON.KCAE.FL.Y.0002.000000T0000Z-170526T2138Z/
/COLS1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1018 PM EDT Wed May 24 2017

The Flood Advisory continues for
  The Congaree River At Columbia.
* until Friday afternoon.
* At 10 PM Wednesday the stage was 9.4 feet.
* Advisory stage is 10 feet.
* Flood stage is 19 feet.
* Forecast...The stage at Columbia will crest 10 to 10.5 feet tonight. 

&&
 
LAT...LON 3404 8106 3396 8100 3394 8106 3401 8111

$$
226 
WGUS82 KCAE 250910
FLSCAE
Flood Advisory
National Weather Service Columbia Sc
510 AM EDT Thu May 25 2017

...The Flood Advisory continues for the Congaree River...

  Congaree River At Columbia affecting Lexington and Richland 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Advisory means that nuisance flooding may occur nearest the 
river when the level is below the official flood stage.

&&

SCC063-079-260910-
/O.CON.KCAE.FL.Y.0002.000000T0000Z-170526T2138Z/
/COLS1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
510 AM EDT Thu May 25 2017

The Flood Advisory continues for
  The Congaree River At Columbia.
* until Friday afternoon.
* At  5 AM Thursday the stage was 10.2 feet.
* Flood stage is 19.0 feet.
* Forecast...The river has crested and will fall to around 9.1 feet by tomorrow 
  morning.
* Advisory stage is 10.0 feet.
* At 10.0 feet...Flooding occurs in flood prone areas near and 
  downstream from Columbia. Flooding also occurs on parts of the 
  Cayce and West Columbia river walk.

&&
 
LAT...LON 3404 8106 3396 8100 3394 8106 3401 8111

$$
278 
WGUS82 KCAE 251443
FLSCAE
Flood Advisory
National Weather Service Columbia Sc
1043 AM EDT Thu May 25 2017

...The Flood Advisory continues for the Congaree River...

  Congaree River At Columbia affecting Lexington and Richland 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Advisory means that nuisance flooding may occur nearest the 
river when the level is below the official flood stage.

&&

SCC063-079-261443-
/O.CON.KCAE.FL.Y.0002.000000T0000Z-170526T2138Z/
/COLS1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1043 AM EDT Thu May 25 2017

The Flood Advisory continues for
  The Congaree River At Columbia.
* until Friday afternoon.
* At 10 AM Thursday the stage was 9.4 feet.
* Flood stage is 19.0 feet.
* Forecast...Expect some minor fluctuations over the next day or two
but the river level will remain around 10 feet through Friday.  
  morning.
* Advisory stage is 10.0 feet.

&&
 
LAT...LON 3404 8106 3396 8100 3394 8106 3401 8111

$$
617 
WGUS82 KCAE 260145
FLSCAE
Flood Advisory
National Weather Service Columbia Sc
945 PM EDT Thu May 25 2017

...The Flood Advisory continues for the Congaree River...

  Congaree River At Columbia affecting Lexington and Richland 
  Counties

.Heavy rainfall amounts and reservoir releases have resulted in
high stages along the Congaree River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Advisory means that nuisance flooding may occur nearest the 
river when the level is below the official flood stage.

&&

SCC063-079-262138-
/O.CON.KCAE.FL.Y.0002.000000T0000Z-170526T2138Z/
/COLS1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
945 PM EDT Thu May 25 2017

The Flood Advisory continues for
  The Congaree River At Columbia.
* until Friday afternoon.
* At 9 PM Thursday the stage was 11.0 feet.
* Advisory stage is 10 feet.
* Flood stage is 19 feet.
* Forecast...The river at Columbia will crest 
  around 12 feet tonight. 
* At 12 feet...Flooding occurs in flood prone areas near and 
  downstream from Columbia. Flooding also occurs over much of the 
  Cayce and West Columbia river walk.

&&
 
LAT...LON 3404 8106 3396 8100 3394 8106 3401 8111

$$
661 
WGUS82 KCAE 260912
FLSCAE
Flood Advisory
National Weather Service Columbia Sc
512 AM EDT Fri May 26 2017

...The Flood Advisory continues for the Congaree River...

  Congaree River At Columbia affecting Lexington and Richland 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Advisory means that nuisance flooding may occur nearest the 
river when the level is below the official flood stage.

&&

SCC063-079-262138-
/O.CON.KCAE.FL.Y.0002.000000T0000Z-170526T2138Z/
/COLS1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
512 AM EDT Fri May 26 2017

The Flood Advisory continues for
  The Congaree River At Columbia.
* until this afternoon.
* At  5 AM Friday the stage was 11.7 feet.
* Advisory stage is 10.0 feet.
* Flood stage is 19.0 feet.
* Forecast...The river will fall to around 7.5 feet by Saturday 
  morning.
* At 13.0 feet...Flooding occurs in flood prone areas near and 
  downstream from Columbia. Flooding also occurs over much of the 
  Cayce and West Columbia river walk.

&&
 
LAT...LON 3404 8106 3396 8100 3394 8106 3401 8111

$$

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this river flood advisory went out at May 24, 2:14 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 24, 2:14 PM EDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
214 PM EDT Wed May 24 2017

.SYNOPSIS...
Low pressure system to move through the region today with
another round of showers and thunderstorms, some severe. The
cold front will finally move east of the area tonight, and only
light showers expected Thursday. High pressure and drier air
will return Friday and Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A low pressure system is approaching from the west associated
with a negatively-tilted deep upper trough. Despite overcast
skies, the area has warmed enough today to become significantly
unstable with Lifted Index values between -4 and -6, and surface
based CAPE has increased above 2000 J/kg. Favorable dynamics
associated with a strong shortwave moving up from southern
Georgia will contribute to an enhanced risk of severe
thunderstorms through this evening. Damaging wind gusts, large
hail and a few tornadoes will be possible, and there is a
Tornado Watch through 6 PM. Heavy rain is also expected. Given
saturated soil from several days of rain, flash flooding will
also be possible, and the Flash Flood Watch will remain in
effect through 8 PM.

A cold front will finally move through the area later this
evening, and a majority of the activity should push east by 10
PM. Isolated to scattered showers may linger through the night
since the upper trough will still be over the region, but in
general, much drier conditions are expected. Skies will also
partially clear, and temperatures will fall into the 50s.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
The upper trough axis will swing through the forecast area on Thursday
with a pocket of very cold 500mb temperatures around -20C to -21C
which is quite cold for late May. Expect the cold temperatures
aloft will result in scattered showers with steep mid-level
lapse rates and could even see a bit of graupel with some of the
stronger cells. By late afternoon the cold pool will have
shifted east of the forecast area and precipitation chances
should diminish along with cooler, drier air building into the
region. Highs on Thursday will be mostly in the middle 70s,
limited by cloud cover and weak cool advection. Overnight lows
Thursday night will fall into the middle to upper 50s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Dry and fair weather expected to close out the week with
surface high pressure building over the area with generally
zonal westerly or northwesterly flow at 500mb. Temperatures will
be slightly below normal on Friday in the lower 80s but will
quickly warm back above normal on Sat/Sun with southerly flow
returning and weak upper ridging building over the area.

The next weather system will impact the forecast area on Sun/Mon
as a deep trough dives southeastward into the middle of the
country and 500mb flow veers to the southwest allowing moisture
to increase again over the area. The combination of weak
shortwave energy and increasing moisture will warrant small
chance pops mainly Sunday into Tuesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Scattered to broken low and mid level clouds as well as a dense
cirrus shield over the area. MVFR to VFR ceilings will become
mostly MVFR with possible IFR conditions as showers and
thunderstorms move through the area this afternoon and evening.
Precipitation will move out of the area late this evening and
ceilings will scatter out. Breezy winds can be expected on
Thursday with mostly VFR conditions. However, the could be
restrictions in scattered showers, and possibly a few
thunderstorms.

EXTENDED AVIATION OUTLOOK...Drier air will be in place Friday
and Saturday. Showers and thunderstorms will return Sunday and
Monday.

&&

.HYDROLOGY...
Significant rainfall over the past few days has resulted in
runoff into the mainstem rivers. Additional rainfall is expected
today and tonight, therefore over the next several days we will
see rises in rivers and streams across the area which could
result in river flooding. Additional rainfall and flood
potential will continue to be closely monitored.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch until 8 PM EDT this evening for GAZ040-
     063>065-077.
SC...Flash Flood Watch until 8 PM EDT this evening for SCZ015-016-
     018-020>022-025>031-035>038-041.

&&
Hazardous weather outlook, May 24, 3:22 PM EDT, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
322 PM EDT Wed May 24 2017

GAZ063>065-077-SCZ016-022-025-027>031-035>038-041-251930-
McDuffie-Columbia-Richmond-Burke-Chesterfield-Kershaw-Edgefield-
Lexington-Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-
Clarendon-Bamberg-
322 PM EDT Wed May 24 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TORNADO WATCH 263 IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

Numerous to widespread showers and thunderstorms are expected this
afternoon and evening. A few of these thunderstorms could become
strong and be capable of producing tornadoes and marginally severe
hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GAZ040-SCZ015-018-020-021-026-251930-
Lincoln-Lancaster-McCormick-Newberry-Fairfield-Saluda-
322 PM EDT Wed May 24 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TORNADO WATCH 262 IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

Numerous to widespread showers and thunderstorms are expected this
afternoon and evening. A few of these thunderstorms could become
strong and be capable of producing tornadoes and marginally severe
hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 24, 3:50 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
350 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TORNADO          6 SW PROSPERITY         34.15N 81.62W
05/24/2017                   NEWBERRY           SC   911 CALL CENTER

            PUBLIC REPORT OF TORNADO ON THE GROUND AND
            MULTIPLE TREES DOWN HWY 395 NEAR STONEY HILL
            RD.

&&

DA
Local storm report, May 24, 3:54 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
354 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TORNADO          1 S PROSPERITY          34.19N 81.53W
05/24/2017                   NEWBERRY           SC   911 CALL CENTER

            NUMEROUS TREES DOWN AND PUBLIC REPORT OF
            TORNADO ON THE GROUND ALONG PROSPERITY
            HIGHWAY S391.

&&

DA
Local storm report, May 24, 4:27 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
427 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TSTM WND DMG     13 NW EVANS             33.64N 82.31W
05/24/2017                   COLUMBIA           GA   911 CALL CENTER

            MULTIPLE TREES DOWN ON WASHINGTON ROAD AT
            KEG CREEK DRIVE.

&&

DA
Local storm report, May 24, 4:37 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
437 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     TSTM WND DMG     3 NNW SALUDA            34.04N 81.78W
05/24/2017                   SALUDA             SC   911 CALL CENTER

            MULTIPLE TREES DOWN ON MEDICAL PARK ROAD.

&&

DA
Special weather statement, May 24, 4:48 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Columbia SC
448 PM EDT WED MAY 24 2017

SCZ030-242115-
Aiken-
448 PM EDT WED MAY 24 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN AIKEN COUNTY...

At 447 PM EDT, a strong thunderstorm was located over Jackson moving
northeast near 40 mph and toward New Ellenton.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
New Ellenton, Jackson and Windsor.

LAT...LON 3328 8178 3337 8184 3363 8156 3346 8142
      3333 8162
TIME...MOT...LOC 2047Z 234DEG 33KT 3338 8171
Local storm report, May 24, 5:14 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
514 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     3 SW CHAPIN             34.14N 81.40W
05/24/2017                   LEXINGTON          SC   911 CALL CENTER

            TREES IN ROADWAY 330 LONG PINE ROAD.

&&

DA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:28 AM EDTSpecial Weather StatementCAEBamberg47 min
May 24, 1:21 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick39 min
May 24, 1:57 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick48 min
May 24, 2:30 PM EDTSevere Thunderstorm WarningCAEEdgefield, Lexington, Newberry, Saluda45 min
May 24, 2:33 PM EDTTornado WarningCAEEdgefield, Saluda27 min
May 24, 2:57 PM EDTAreal Flood AdvisoryCAEEdgefield, McCormick, Saluda2 hr
May 24, 3:00 PM EDTTornado WarningCAEFairfield, Lexington, Newberry, Richland, Saluda30 min
May 24, 3:14 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda61 min
May 24, 3:28 PM EDTTornado WarningCAEFairfield, Newberry32 min
May 24, 3:48 PM EDTSevere Thunderstorm WarningCAELancaster42 min
May 24, 3:54 PM EDTTornado WarningCAELancaster36 min
May 24, 4:12 PM EDTAreal Flood AdvisoryCAEFairfield, Lexington, Newberry, Richland, Saluda2 hr
May 24, 4:48 PM EDTSpecial Weather StatementCAEAiken27 min
May 24, 6:46 PM EDTRiver Flood WarningCAECalhoun, Lexington, Richland3 days

Nearby

River Flood Advisories in South Carolina, 2017Every river flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.